MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE SPHERX II - PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE SPHERX II - PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 8854535
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Codes Hypoesthesia (2352); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product not returned and could not be evaluated.Provided radiographs confirm the alleged malfunction.Review of the reported information suggests undersized implant selection and/or excessive loading as the root cause.No additional investigation needed.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." ".Warnings, cautions and precautions: correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.Care should be taken to insure that all components are ideally fixated prior to closure." ".Pre-operative warnings: care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications." device discarded at user facility.
 
Event or Problem Description
On (b)(6) 2021 a spinal procedure was done on a patient with scoliosis.Post-op images reveal that the screws were bent inside the vertebrae.On (b)(6) 2021 a revision procedure was done where the nuvasive screws were replaced with a competitors' brand.No patient injury or symptoms were reported.
 
Additional Manufacturer Narrative
The alleged issue could not be confirmed as the screws that were returned were in no way bent.The root cause of the issue is unknown, but may be the result of incorrectly evaluated radiograph distortion.No additional investigation can be completed.

Brand Name
NUVASIVE SPHERX II - PEDICLE SCREW SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key11476330
Report Number2031966-2021-00042
Device Sequence Number17043543
Product Code NKB
UDI-Device Identifier00887517380470
UDI-Public887517380470
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092287
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8854535
Device Lot NumberJP2568
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer02/22/2021
Initial Report FDA Received Date03/12/2021
Supplement Report FDA Received Date05/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8854030; 8854035; 8855040
Patient Age12 YR